Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 16, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 25, 2020, 5:52 PM EDT for Chemung County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2020, 5:52 PM EDT (21:52 UTC)
- Expired
- May 25, 2020, 6:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chemung County, NY
The radar
The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:56 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 25, 2:56 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 256 PM EDT Mon May 25 2020 .SYNOPSIS... Pop up showers or storms will be possible through this evening and again Wednesday afternoon, with otherwise dry and hot weather. A cold front will bring better chances of scattered thunderstorms Thursday into Friday. && .NEAR TERM /THROUGH TUESDAY NIGHT/... 230 PM Update... Lingering shower activity across northeast PA is winding down, with a brief dry period over the next couple of hours - however, satellite is already showing some cumulus popping up over western NY with a fairly unstable airmass as dewpoints are already in the mid 60s and temperatures in the mid 80s. While there is little by way of a lifting mechanism apart from a light lake breeze (though how far inland that can move is uncertain), additional isolated showers and storms are possible across our westernmost zones, mainly the Finger Lakes through the Thruway corridor, for the rest of the daytime hours. Quiet conditions return tonight as we lose daytime heating, but temperatures sholdn't fall back too much as we continue to see fairly high dewpoints. Expect lows in the upper 50s and lower 60s across most of the area, and in the low to mid 60s across the Finger Lakes and Ontario lake plain. Lower level moisture and a shallow inversion may also lead to some scattered low stratus, and even some patchy fog into early Tuesday morning. With the ridge in control for Tuesday, skies turn sunny - though clouds may be slower to mix out across northeast PA and portions of the Southern Tier once again. Temperatures will reach the warmest values so far this year, as highs rise a couple degrees warmer than on Monday. Look for temperatures in the upper 70s and lower 80s across the Catskills and Poconos, and in the low to mid 80s across much of the rest of central NY and northeast PA. However, up into the Ontario lake plain, temperatures could reach as high as the upper 80s and lower 90s. With dewpoints still in the mid 60s, this isn't expected to lead to very oppressive heat indices, but we could flirt with criteria in New York as heat indices will reach into the lower 90s. Otherwise, while we will very likely see dry weather given the lack of forcing for convection, some diurnally-driven convection will not be ruled out. Organized, strong storms are not expected. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Wednesday... The region will continue to be under the influence of the large upper ridge centered just off the east coast. The latest guidance shows a marine layer advecting inland from Mid-Atlantic coast and then northward into the forecast area. This poses a bit of a challenge for the high temperature forecast on Wednesday as the marine layer could keep conditions a bit cooler on Wednesday than Tuesday, especially in our southern zones if a marine stratus deck were to develop/expand northward. Knocked temperatures down 3-6 degrees from previous forecast across NEPA and the Southern Tier of NY , where the influence of marine layer is expected to be greatest. Highs range from the mid/upper 70s in NEPA, Catskills, and Southern Tier to the mid 80s in the western Mohawk Valley. Strong subsidence underneath the ridge will provide us with mainly dry conditions. However, an isolated pop-up shower is possible across the higher terrain of CNY during peak afternoon heating, particularly in close proximity to a differential heating boundary that could possibly develop along the northern periphery of the marine stratus. PoPs were kept below the 20 percent threshold to mention showers in the forecast. Thursday... Modest height falls occur across the Mid Atlantic and Northeast U.S. Thursday as a series of weak shortwave troughs (residual MCS activity) track N-NE around the periphery of the downstream ridge. Showers are likely with a few embedded thunderstorms possible during the morning when the first disturbance passes through (although timing is still subject to change). There may be a lull in precip during the day with mid-level subsidence and drying in wake of the first disturbance. There is uncertainty concerning the extent of boundary-layer destabilization as model RH cross-sections indicate the potential for low clouds to persist through the day across most, if not all of the area. This setup would inhibit deeper convection from developing during peak heating but the arrival of the next disturbance would still support additional scattered showers during the afternoon and evening. Although not likely, if sustained breaks in the clouds were to develop (greater potential would be across our far western and northern zones of CNY), some showers and storms could produce locally heavy rainfall given the support of efficient warm-rain processes (warm cloud depth of 14-16 kft, PWATs of 1.5-1.8", and a modest steering flow). Trended slightly cooler than previous forecast owing to the cloud cover, showers , and the residual marine layer over parts of the area. Forecast highs range from the mid 70s to lower 80s. && .LONG TERM /FRIDAY THROUGH SUNDAY/... 250 PM Update... The western periphery of the offshore ridge will continue to break down late in the week along the eastern seaboard as an upstream trough approaches from the west. Deep southwesterly flow ahead the upper trough and attendant cold front will keep our region under the influence of a warm (highs in the upper 70s to mid 80s) and humid (dewpoints rising in the mid 60s to near 70F) airmass on Friday. An increase in showers and storms are expected during the afternoon as the boundary layer quickly destabilizes and large-scale ascent overspreads the region. Convection in the early afternoon will initially focus along a pre-frontal (latest guidance indicates this feature sharpening across our far western and northern zones by 18Z) and to our west along the cold front. This activity would progress downstream across the forecast area later in the afternoon and into the evening. As the previous shift noted, there is some signal there for strong to severe storms Friday given the favorable large-scale dynamics and strengthening wind field in the mid levels (0-6 km bulk shear increase to 30-35 kt in NEPA and to 40-45 kt in the Finger Lakes). The severe risk could be characterized as a conditional threat on persistent breaks in the morning clouds occurring beforehand (the extent of this is still uncertain) - the higher instability (MLCAPE could to peak in excess of 1500 J/kg) would fuel stronger convective updrafts. Given the strong downstream blocking off the eastern seaboard, the cold front will be slow to progress southeastward through the forecast area Friday night and could conceivably get hung up in our far southeastern zones (Poconos-Catskills) for the start of the weekend. Accordingly, kept low chance PoPs in these zones through Saturday. Otherwise, NW flow behind the front will advect much cooler and drier air into the region this weekend. 330 AM Update Upper level trough is firmly over the area Sunday into next Monday...but a large Canadian surface high will also move over the region. This should keep our weather mainly dry, partly sunny and much cooler. Cannot rule out a stray instability driven shower, especially heading into next Monday. Model guidance is still struggling with the extent and magnitude of the cooler air mass. There is decent agreement that 1000-500mb thicknesses bottom out around 543dm to 546dm Monday morning. For now, used a blend of the latest available guidance, which gives highs in the mid-60s to lower 70s both days. Cool overnight lows Saturday night and Sunday night down into the 40s. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... We're seeing a return to VFR this afternoon, with stray lower- level clouds at around 3000 to 5000 ft but primarily scattered high clouds across the area. However, into the late afternoon and evening, some isolated thunderstorm activity cannot be ruled out especially across KSYR, KITH, and KELM and even KRME. Tonight will turn tricky once again with a shallow inversion leading to an increase in cloud cover across most of the area. Cloud heights start to drop back down, and with enough trapped moisture, MVFR or fuel alternate ceilings could be seen across most of our terminals - though this is looking less likely at KSYR and KITH with generally downsloping flow. IFR would even be possible at KBGM. Clouds scatter out again after daybreak, though KBGM, KELM, and KAVP may be a little slower once again to return to VFR. Winds will be light, out of the southeast and likely only peaking at around 5kts tonight through Tuesday. Outlook... Tuesday through Wednesday night...Mainly VFR. Thursday through Friday...Chance of showers and thunderstorms with associated restrictions, especially Friday as front passes. Saturday...Showers and restrictions possible early, then returning to VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...HLC NEAR TERM...HLC SHORT TERM...JRK LONG TERM...JRK/MJM AVIATION...HLC
Hazardous weather outlook, May 25, 2:48 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 248 PM EDT Mon May 25 2020 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-261900- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 248 PM EDT Mon May 25 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 4:11 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
411 PM EDT Mon May 25 2020
NYZ015-016-252045-
Seneca NY-Yates NY-
411 PM EDT Mon May 25 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SENECA AND
NORTHEASTERN YATES COUNTIES UNTIL 445 PM EDT...
At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Benton, or near Geneva, moving southeast at 15 mph.
Small hail and strong wind gusts will be possible with this storm,
as well as lightning.
Locations impacted include...
Romulus, Ovid, Kendaia, Willard, Bellona Stn, Sampson State Park,
Bonavista State Park and Deans Cove Boat Launch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near northern Seneca Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4277 7697 4285 7698 4275 7676 4262 7684
4276 7705
TIME...MOT...LOC 2010Z 306DEG 15KT 4278 7699
KistnerSpecial weather statement, May 25, 5:30 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
530 PM EDT Mon May 25 2020
NYZ024-252215-
Chemung NY-
530 PM EDT Mon May 25 2020
...STRONG THUNDERSTORM WILL AFFECT...CHEMUNG COUNTY UNTIL 615 PM
EDT...
At 530 PM EDT, Doppler radar was tracking a strong thunderstorm near
Millport, or near Montour Falls, moving southeast at 15 mph.
Dime size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Elmira, Southport, Big Flats, Horseheads, Elmira Heights, Erin,
Millport, West Elmira, Breesport and Horseheads North.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4229 7681 4214 7661 4203 7688 4223 7697
4228 7697
TIME...MOT...LOC 2130Z 324DEG 15KT 4227 7692
KistnerThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:53 AM EDT | Special Weather Statement | BGM | Steuben | 22 min |
| May 25, 11:29 AM EDT | Special Weather Statement | BGM | Steuben | 16 min |
| May 25, 4:11 PM EDT | Special Weather Statement | BGM | Seneca | 34 min |
| May 25, 4:42 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Tompkins, Yates | 33 min |
| May 25, 5:30 PM EDT | Special Weather Statement | BGM | Chemung | 45 min |
| May 25, 5:38 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tompkins | 32 min |
| May 25, 6:28 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben | 23 min |
| May 25, 6:29 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben | 94 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.